Alert archive / Oregon / High Surf Advisories in 2018
High Surf Advisory 2, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 14, 2018, 2:30 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 15, 2018, 4:00 PM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2018, 2:30 PM PST (22:30 UTC)
- In effect from
- Jan 15, 2018, 4:00 PM PST
- Expired
- Jan 16, 2018, 3:13 AM PST
- In force
- 11 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WHUS46 KMFR 142230 CFWMFR Coastal Hazard Message National Weather Service Medford OR 230 PM PST Sun Jan 14 2018 ...Potential for sneaker waves Sunday morning through Sunday evening during the Martin Luther King holiday weekend... .Long period swell is increasing the potential for sneaker waves. The surf will become even heavier Monday afternoon and night. ORZ021-022-151230- /O.NEW.KMFR.SU.Y.0002.180116T0000Z-180116T1200Z/ /O.EXT.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/ South Central Oregon Coast-Curry County Coast- 230 PM PST Sun Jan 14 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM MONDAY TO 4 AM PST TUESDAY... The National Weather Service in Medford has issued a High Surf Advisory...which is in effect from 4 PM Monday to 4 AM PST Tuesday. * Waves and Surf...Breaker heights will be around 20 feet, building to around 25 feet Monday afternoon. The surf will subside early Tuesday morning. * Locations Include...Rocks and jetties along the coast within Coos and Curry county. * Potential Impacts...Large sneaker waves and high surf will push water very far up the beach and may sweep people off their feet and into the ocean. These waves can also move logs and debris, which can crush or injure those caught in the water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
4 follow-up statements
928 WHUS46 KMFR 151209 CFWMFR Coastal Hazard Message National Weather Service Medford OR 409 AM PST Mon Jan 15 2018 .Long period swell is increasing the potential for sneaker waves. The surf will become even heavier Monday afternoon and night. ORZ021-022-160015- /O.CON.KMFR.SU.Y.0002.180116T0000Z-180116T1200Z/ /O.CON.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/ South Central Oregon Coast-Curry County Coast- 409 AM PST Mon Jan 15 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST TUESDAY... * Waves and Surf...Breaker heights will be around 20 feet, building to around 25 feet this afternoon. The surf will subside early Tuesday morning. * Locations Include...Rocks and jetties along the coast within Coos and Curry county. * Potential Impacts...Large sneaker waves and high surf will push water very far up the beach and may sweep people off their feet and into the ocean. These waves can also move logs and debris, which can crush or injure those caught in the water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
652 WHUS46 KMFR 152231 CFWMFR Coastal Hazard Message National Weather Service Medford OR 231 PM PST Mon Jan 15 2018 ORZ021-022-161200- /O.CON.KMFR.SU.Y.0002.180116T0000Z-180116T1200Z/ /O.CON.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/ South Central Oregon Coast-Curry County Coast- 231 PM PST Mon Jan 15 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY... * Waves and Surf...Breaker heights will be around 20 feet. The surf will subside early Tuesday morning. * Locations Include...Rocks and jetties along the coast within Coos and Curry county. * Potential Impacts...Large sneaker waves and high surf will push water very far up the beach and may sweep people off their feet and into the ocean. These waves can also move logs and debris, which can crush or injure those caught in the water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
533 WHUS46 KMFR 160006 CFWMFR Coastal Hazard Message National Weather Service Medford OR 406 PM PST Mon Jan 15 2018 ORZ021-022-161200- /O.EXP.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/ /O.CON.KMFR.SU.Y.0002.000000T0000Z-180116T1200Z/ South Central Oregon Coast-Curry County Coast- 406 PM PST Mon Jan 15 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY... * Waves and Surf...Breaker heights will be around 20 feet. The surf will subside early Tuesday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... && Precautionary/preparedness actions... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$ Sven
898 WHUS46 KMFR 161113 CFWMFR Coastal Hazard Message National Weather Service Medford OR 313 AM PST Tue Jan 16 2018 ...Extremely high, dangerous surf conditions expected late Wednesday through Friday night... .A potent storm will bring gale to storm force winds over the coastal waters Wednesday followed by a very high westerly swell. Surf will increase dramatically by Wednesday evening and night, then breaker heights will peak at 30 to 35 feet Thursday. Surf will remain elevated Thursday night through Friday night, before gradually subsiding this weekend. ORZ021-022-170000- /O.CAN.KMFR.SU.Y.0002.000000T0000Z-180116T1200Z/ /O.NEW.KMFR.SU.W.0001.180118T0000Z-180120T1500Z/ South Central Oregon Coast-Curry County Coast- 313 AM PST Tue Jan 16 2018 ...HIGH SURF WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 7 AM PST SATURDAY... ...HIGH SURF ADVISORY for early this morning IS CANCELLED... The National Weather Service in Medford has issued a High Surf Warning...which is in effect from 4 PM Wednesday to 7 AM PST Saturday. The High Surf Advisory for early this morning has been cancelled. * Waves and Surf...Breaker heights will increase to 25 to 30 ft Wednesday night, peak at 30 to 35 ft Thursday, then begin to subside, but remain elevated Thursday night through Friday night. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD * Timing...A long period of dangerous surf conditions is expected. Breaker heights will be commonly above 25 feet for more than 48 hours Wednesday night through Friday night. Surf conditions will be at their worst late Wednesday night through Thursday. * Impacts...Waves will run up much higher on the beaches than normal. These waves will be powerful and can sweep people off jetties and other exposed rocks. They can also easily move large logs and other beach debris. Bar crossings and the surf zone will be especially dangerous due to strong currents and breaking waves. Precautionary/preparedness actions... A High Surf Warning indicates that dangerous, battering waves will pound the shoreline. This will result in life-threatening conditions. Stay off jetties and piers since they can be quickly inundated by the heavy surf. Or...better yet...just stay away. && $$ MAS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 14, 2:20 PM PST, 10 minutes earlier.
Area forecast discussion, Jan 14, 2:20 PM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
220 PM PST Sun Jan 14 2018
.SHORT TERM...High clouds are streaming onshore this afternoon and
are associated with a lead shortwave well out ahead of a large
system out beyond 130W. There is also a weak frontal system that
will dissipate over the waters this evening. While we still expect
some valley fog tonight, thick high cloud will inhibit it early
in the night. There is a band of clearing that will be in here
later that may set the stage for fog development around sunrise.
Other than fog, tonight should be another uneventful night for the
area.
That all changes tomorrow, however, as a strong frontal system
brings rain and breezy conditions to much of our area. Winds still
do not look worthy of any warnings over land, so we've stuck with
the wind advisories we already had in place for the Shasta Valley
and portions of the east side later tomorrow and tomorrow night.
We did ramp winds up a bit in these areas, but 700 mb winds are
not terribly strong and they're more southwesterly which is not
favorable for the Shasta Valley. That said, gradients are pretty
tight (MFR-RDD gradients are around -6 MB), so we could see gusts
upwards of 50 mph in spots.
We also raised the precipitation amounts, especially for the
coastal mountains. We're currently forecasting 1 to 1.5 inches of
rain in the Curry and western Josephine County mountains - a
soaker, but certainly nothing out of the ordinary. Snow levels
are expected to remain above 7000 feet, so only the highest peaks
will see any snow. The front moves to the east side Monday night
and Tuesday morning, and models are in agreement on some decent
rains there with most areas receiving at least a tenth of an inch
of rain with as much as a half inch of rain possible in the
Warner mountains. Pops and rain amounts were increased in these
locations Tuesday morning.
After the front moves out Tuesday morning, the balance of Tuesday
is likely to be dry, and this break lasts into Wednesday morning
as well. A much stronger frontal system approaches the coast
Wednesday afternoon, and this front looks both wetter and windier
than its predecessor. The current forecast has 2-4 inches of rain
over the coastal mountains Wednesday and Wednesday night with
lower but still significant amounts inland. While 700 mb winds
still show quite a bit of southwest component, speeds are up to 70
knots and the MFR-RDD gradient is up around -10 MB. All of this
suggests high winds can be expected in the Shasta Valley and east
side. -Wright
.LONG TERM...Thursday morning through Sunday
night...With a strong westerly jet aimed at the Pacific Northwest,
the storm door remains open and active weather continues through the
extended. Models are in general agreement through the long term but
with the usual differences in details expected during this time
range.
The extended begins on the back side of a front that moves through
Wednesday night and an upper level trough beginning to move over the
area. One new development is that the EC spins up a surface low
inside of 130W behind the front early Thursday morning, moving it on
shore around the Oregon/Washington state line. This would lead to
much stronger winds over the waters and along the coast. The GFS on
the other hand, does not have this feature. Given that this was the
first run of the EC to show this, decided to just go with a blend of
the two with more weight given to the GFS to tame down the strength
of the winds. Snow levels of around 6,000 feet will quickly lower to
4,000 feet as the trough moves through Thursday...lowering further
to 2,000 to 3,000 feet Thursday night into Friday. Numerous light to
moderate showers are expected to continue through Friday evening,
bringing snow to the east side as well as some lower elevation
mountains.
Showers taper off Friday night into Saturday and there should be a
relative break before the next system moves in later Saturday.
Models differ on the details of the system, but both show ample
moisture aimed at the Oregon and northern California coast and have
raised PoPs to account for this. /BR-y
&&
.AVIATION...14/18Z TAF CYCLE...West of the Cascades...VFR
conditions will prevail through Monday morning, except for areas
of IFR/LIFR cigs/vsbys in the valleys this morning and again
Sunday night into Monday morning. From the Cascades east...VFR
conditions will prevail through Monday morning. JRS
&&
.MARINE...Updated 230 PM PST Sunday 14 Jan 2018...A stormy pattern
will dominate over the coming week. Moderate west swell will
persist into Monday. A front will move onshore Monday evening, and
this will bring gale force south winds to much of the area,
mostly beyond 10 NM of the coast but closer in near the capes.
Another stronger front will move onshore Wednesday afternoon, and
heavy west swell will develop Wednesday night. Weaker storms will
follow Thursday into Friday.
Heavy surf will also be an issue, with the swell and surf peaking
Monday night. JRS
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement through Monday afternoon for ORZ021-022.
High Surf Advisory from 4 PM Monday to 4 AM PST Tuesday for
ORZ021-022.
Wind Advisory from 4 PM Monday to 1 AM PST Tuesday for
ORZ030-031.
CA...Wind Advisory from 4 PM Monday to 1 AM PST Tuesday for CAZ085.
Wind Advisory from 10 AM to 10 PM PST Monday for CAZ081.
Pacific Coastal Waters...High Surf Advisory from 4 PM Monday to 4 AM
PST Tuesday for PZZ350-356.
Hazardous Seas Warning from 10 AM Monday to 4 AM PST Tuesday for
PZZ350-356-370-376.
Gale Warning from 10 AM to 10 PM PST Monday for
PZZ350-356-370-376.
Small Craft Advisory for hazardous seas until 10 AM PST Monday
for PZZ350-356-370-376.
Small Craft Advisory for hazardous seas from 4 AM to 10 PM PST
Tuesday for PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 2:50 AM PST | Small Craft Advisory for Winds | MFR | 12 hr | |
| Jan 14, 4:16 AM PST | Dense Fog Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine | 6 hr |
| Jan 14, 2:30 PM PST | Hazardous Seas Warning | MFR | 35 hr | |
| Jan 14, 2:30 PM PST | Small Craft Advisory for Hazardous Seas | MFR | 36 hr |
Nearby
High Surf Advisories in Oregon, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.